Archive for Mathematical Logic

, Volume 56, Issue 7–8, pp 1105–1114 | Cite as

Baumgartner’s isomorphism problem for \(\aleph _2\)-dense suborders of \(\mathbb {R}\)

  • Justin Tatch MooreEmail author
  • Stevo Todorcevic


In this paper we will analyze Baumgartner’s problem asking whether it is consistent that \(2^{\aleph _0} \ge \aleph _2\) and every pair of \(\aleph _2\)-dense subsets of \(\mathbb {R}\) are isomorphic as linear orders. The main result is the isolation of a combinatorial principle \((**)\) which is immune to c.c.c. forcing and which in the presence of \(2^{\aleph _0} \le \aleph _2\) implies that two \(\aleph _2\)-dense sets of reals can be forced to be isomorphic via a c.c.c. poset. Also, it will be shown that it is relatively consistent with ZFC that there exists an \(\aleph _2\) dense suborder X of \(\mathbb {R}\) which cannot be embedded into \(-X\) in any outer model with the same \(\aleph _2\).


\(\aleph _2\)-dense Linear order Real type Martin’s Axiom 

Mathematics Subject Classification

03E05 03E35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abraham, U., Shelah, S.: On the intersection of closed unbounded sets. J. Symb. Log. 51(1), 180–189 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Abraham, U., Rubin, M., Shelah, S.: On the consistency of some partition theorems for continuous colorings, and the structure of \(\aleph _{1}\)-dense real order types. Ann. Pure Appl. Log. 29(2), 123.206 (1985)Google Scholar
  3. 3.
    Avraham, U., Shelah, S.: Martin’s axiom does not imply that every two \(\aleph _{1}\)-dense sets of reals are isomorphic. Isr. J. Math. 38(1–2), 161–176 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Baumgartner, J.E.: All \(\aleph _{1}\)-dense sets of reals can be isomorphic. Fund. Math. 79(2), 101–106 (1973)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Dushnik, B., Miller, E.W.: Concerning similarity transformations of linearly ordered sets. Bull. Am. Math. Soc. 46, 322–326 (1940)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Kunen, K.: An Introduction to Independence Proofs, Volume 102 of Studies in Logic and the Foundations of Mathematics. North-Holland, Amsterdam (1983)Google Scholar
  7. 7.
    Shelah, S.: On what I do not understand (and have something to say). I. Fund. Math. 166(1–2), 1–82 (2000). Saharon Shelah’s anniversary issueMathSciNetzbMATHGoogle Scholar
  8. 8.
    Solovay, R., Tennenbaum, S.: Iterated Cohen extensions and Souslin’s problem. Ann. Math. 94, 201–245 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Todorcevic, S.: Trees and linearly ordered sets. In: Kunen, K., Vaughan, J. (eds.) Handbook of Set-Theoretic Topology, pp. 235–293. North-Holland, Amsterdam (1984)Google Scholar
  10. 10.
    Todorcevic, S.: Oscillations of real numbers. In: Logic Colloquium’86 (Hull, 1986). Stud. Logic Found. Math., vol. 124, pp. 325–331. North-Holland, Amsterdam (1988)Google Scholar
  11. 11.
    Todorcevic, S.: Partition Problems in Topology. Amer. Math. Soc., Providence (1989)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Department of MathematicsCornell UniversityIthacaUSA
  2. 2.Department of MathematicsUniversity of TorontoTorontoCanada
  3. 3.Institute de Mathématique de JussieuParis CedexFrance

Personalised recommendations